Alert archive / Michigan / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 76, NWS Grand Rapids, MI

October 6, 2002Allegan County, Ottawa County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Oct 6, 2002, 7:53 PM EDT for Allegan County, Ottawa County, Michigan. It was in force for 37 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 6, 2002, 7:53 PM EDT (23:53 UTC)
Expired
Oct 6, 2002, 8:30 PM EDT
In force
37 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

Counties Allegan County, MI, Ottawa County, MI

The radar

The Grand Rapids radar (KGRR), 43 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 6, 8:00 PM EDTThunderstorm Wind 60 EHolland, MIThe highway department in Holland reported that a large tree was blown down and blocked an area road in the scenic shores area. Law enforcement in Allegan reported that a tree was blown down and fell onto a house.
Oct 6, 8:05 PM EDTThunderstorm Wind 53 EHolland, MILaw enforcement reported one tree blown down in Spring Lake.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 11.9 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2002-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2002-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1147 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
269 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

594 
WUUS53 KGRR 062353
SVRGRR
MIC005-139-070030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
753 PM EDT SUN OCT 6 2002

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALLEGAN COUNTY IN SOUTHWEST MICHIGAN
  OTTAWA COUNTY IN SOUTHWEST MICHIGAN

* UNTIL 830 PM EDT

* AT 750 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 2 MILES NORTHEAST OF NUNICA TO 10
  MILES SOUTHWEST OF GLENN...MOVING EAST AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
   ZEELAND...PULLMAN...LAMONT...HAMILTON AROUND 800 PM EDT
   WRIGHT...MARNE...JENISON...HUDSONVILLE AROUND 805 PM EDT
   JAMESTOWN...BURNIPS AROUND 810 PM EDT

DAMAGING WINDS ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A 
STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

MEADE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 4:06 PM EDT, 3 hours 47 minutes earlier.

Area forecast discussion, Oct 6, 4:06 PM EDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
406 PM EDT SUN OCT 6 2002

WILL CONTINUE WIND ADVISORY FOR THE LAKESHORE COUNTIES TONIGHT.
GLERL SITE AT MUSKEGON HAS SHOWN WIND GUSTS AS HIGH AS 45KT...52
MPH...OVER THE LAST COUPLE OF HOURS. WITH THE LOW PRESSURE SYSTEM
STILL INTENSIFYING THESE WINDS COULD INCREASE A BIT MORE THIS
EVENING AND WILL MENTION GUSTS TO 55 MPH.  UPSTREAM...OVER
IOWA...WINDS HAVE REMAINED BELOW ADVISORY CRITERIA SO DON/T BELIEVE
THESE WINDS WILL PENETRATE TOO FAR INLAND...WILL MENTION GUSTS TO 40
MPH INLAND.

COLD FRONT EXTENDING FROM JUST EAST OF GREEN BAY TO MADISON AT 19Z.
LI/S HAVE DROPPED TO +1 ALONG THE FRONT WHERE SUNSHINE HAS RESULTED
IN A MARGINALLY UNSTABLE ATMOSPHERE.  AS THE EVENING PROGRESSES
SHOWERS AND AN ISOLATED THUNDERSTORM OR TWO SHOULD INCREASE AS THE
FRONT AND UPPER DIVERGENCE FROM THE LEFT FRONT QUAD MOVES OVERHEAD.
WILL CARRY LIKELY POPS ACROSS THE NE...AND CHC POPS ELSEWHERE. COLD
FRONT QUICKLY EXITS TO BRING AN END TO THE SHOWERS BY MIDNIGHT.
WINDS SHOULD PEAK TONIGHT AROUND MIDNIGHT AT THE ONSET OF THE COLD
AIR ADVECTION...THEN GRADUALLY DIMINISH AS THE LOW BEGINS TO PULL
AWAY.

DRIER AND COOLER AIR POURS IN FOR MONDAY AS NORTHWEST FLOW TAKES
OVER.  TEMPS WILL STRUGGLE INTO THE 50S.  THERE SHOULD BE ENOUGH
SUBSIDENCE FOR SUNSHINE TO MIX IN WITH THE LAKE EFFECT SC.  WINDS
WILL DIMINISH QUICKLY DURING THE MORNING AS THE LOW PULLS FURTHER
AWAY.

BY MONDAY NIGHT A SURFACE RIDGE OF HIGH PRESSURE SLIDES ACROSS THE
REGION.  EARLY IN THE EVENING THE WINDS SHOULD BECOME LIGHT WITH
CLEAR SKIES.  CONCERNED FOR FROST POTENTIAL OVERNIGHT MONDAY
RAISES.  RETURN FLOW DEVELOPS TOWARD MORNING AND MID LEVEL MOISTURE
RETURNS TOO WHICH COULD REDUCE FROST CHCS.  FOR NOW WILL MENTION
PATCHY FROST AWAY FROM THE LAKE TO RISE AWARENESS.

ANOTHER WEAKER SHORT WAVE SLIDES IN FOR TUESDAY.  TRACK AND MOISTURE
AVAILABLE TO THIS SYSTEM LOOKS SIMILAR TO TODAY/S WAVE.  INITIALLY
LOW LEVEL MOISTURE IS LACKING BUT SLOWLY INCREASES BY LATE DAY FROM
NORTHWEST TO SOUTHEAST.  WILL CARRY CHC POPS IN THE NORTHWEST FOR
AFTERNOON SHOWERS AND WILL SPREAD THESE POPS ACROSS THE CWA
OVERNIGHT TUESDAY.  ONCE AGAIN A SOUTHERLY FLOW AHEAD OF THE SYSTEM
SHOULD HELP BOOST TEMPS INTO THE 60S...WHILE OVERNIGHT LOWS SLIP
INTO THE 40S.

JK

EXTENDED FORECAST DISCUSSION...

ONE LOW WILL BE PULLING AWAY FROM THE REGION ON WEDNESDAY...WITH
SOME COLD AIR ADVECTION BEHIND IT.  PERHAPS SOME LAKE CLOUDS
WILL BE AROUND ON WED...WITH 850 MB TEMPS BELOW 0 DEG C AND
CYCLONIC LOW LEVEL FLOW.  BY EVENING...CLOUDS SHOULD SCATTER OUT
LEADING TO A COOL NIGHT WITH HIGH PRESSURE BUILDING IN.  HIGH
PRESSURE THEN DOMINATES OUR WEATHER FOR THU...PUSHING EAST OF THE
AREA ON FRIDAY.  SOME DIFFERENCES SHOW UP IN THE MODELS FOR FRI.
THEY ALL SHOW WARM AIR ADVECTION...BUT THE ECMWF SUPPORTS A STRONGER
WARM FRONT OVER THE AREA.  WILL HOLD ONTO A DRY FRIDAY...WITH THE
AVN KEEPING THE HIGH IN CONTROL.  THE TREND OF THE AVN DOES SUPPORT
THE GULF SENDING SOME MOISTURE THROUGH THE LOWER OH VALLEY AND
PERHAPS LOWER MI FOR THE WEEKEND...AHEAD OF A SLOW MOVING FRONT THAT
IS DROPPING OUT OF THE PLAINS. THE ECMWF IS EVEN WEAKER WITH THE
FRONT. WITHOUT MUCH CONFIDENCE FOR TIMING THE FRONT THROUGH DURING
THE WEEKEND...BUT WITH A DECENT POTENTIAL FOR SOME MOISTURE TO BE
AROUND...WILL KEEP THE SKIES MOSTLY CLOUDY.

MJS

.GRR...HIGH WIND ADVISORY FOR THE LAKESHORE COUNTIES TONIGHT.
Hazardous weather outlook, Oct 6, 6:58 AM EDT, 12 hours 55 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-071000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
658 AM EDT SUN OCT 6 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER
MICHIGAN.

.DAY ONE...

A STRONG COLD FRONT WILL SWEEP ACROSS THE SOUTHWEST QUARTER OF LOWER
MICHIGAN THIS AFTERNOON AND EVENING. SOME SHOWERS ARE EXPECTED WITH
THE FRONTAL PASSAGE...BUT HAZARDOUS WEATHER IS NOT. THE FRONT WILL
BE ACCOMPANIED BY WINDY CONDITIONS BOTH THIS AFTERNOON AND INTO THE
OVERNIGHT HOURS. WINDS WILL INCREASE TODAY FROM THE SOUTH INTO THE
15 TO 30 MPH RANGE WITH SOME HIGHER GUSTS POSSIBLE. THIS
EVENING...THE WINDS WILL SHIFT TO THE WEST AND INCREASE TO 20 TO 35
MPH...WITH SOME GUSTS UP NEAR 45 MPH...ESPECIALLY IN COUNTIES ALONG
LAKE MICHIGAN.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS POINT IN THE MONDAY THROUGH
SATURDAY TIME FRAME.

RJD

Nearby

Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.